Montana, 2013Hail in Montana, June 12, 2013
June 12, 2013 · NWS MSO · 3 events in 2 counties and zones
Several waves moved around a slow moving upper level trough situated over the Pacific Northwest and initiated thunderstorms over southwest Montana.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $6,000
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Several waves moved around a slow moving upper level trough situated over the Pacific Northwest and initiated thunderstorms over southwest Montana.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Missoula, MT wrote its last area forecast discussion before the first event at Jun 12, 2:44 AM MST, 10 hours 56 minutes earlier.
Area forecast discussion, Jun 12, 2:44 AM MST, 10 hours 56 minutes before
Area Forecast Discussion
National Weather Service Missoula MT
344 AM MDT Wed Jun 12 2013
.DISCUSSION...A low pressure system continues to sit along the
British Columbia coast this morning and will pump waves of
moisture and energy into western Montana and north central Idaho
today. The first wave will affect northwest Montana this morning
with light to moderate showers and isolated thunderstorms. A
second wave is expected early this afternoon and evening and will
combine with upper level jet support to produce a good chance of
thunderstorms. Some of these thunderstorms could become strong
this afternoon and evening, mainly across southwest Montana and
southern Lemhi County. The main threats will again be for heavy
rain, small hail, and gusty winds. In addition to thunderstorms,
gusty winds can be expected this afternoon across Lemhi County
into southwest Montana. Thunderstorms will linger into the overnight
hours across southwest Montana, a few of which could remain
strong.
A strong cold front will approach the region from the west during
the day Thursday. A lot of moisture and energy will accompany the
front that will once again present a threat of more strong storms.
The front will impact central Idaho and northwest Montana earlier
in the day and track eastward through west-central and southwest
Montana in the afternoon and evening. The atmosphere doesn't look
to be overly unstable, however with a strong jet streak, enough
upper-level dynamics could support some gusty winds from storms that
do develop. The strongest storms should be along the front and
possibly in southwest Montana and Lemhi county in Idaho just ahead
of the front. A cooler airmass will move over the region behind
the front that will drop snow levels down to 6000-8000ft by Friday
morning. Models depict a band of precipitation developing over
southwest Montana and Lemhi county Friday morning, that could
bring down colder temperatures and possibly support snow developing
over Lost Trail pass and the highest elevations of the southern
Bitterroot. It isn't out of the question for Lost Trail Pass to
pick up a dusting to one half inch of snow by sunrise Friday.
Warm and dry conditions are expected for the weekend as high
pressure builds back over the region. However, precipitation
chances will increase early next week as the ridge of high
pressure begins to push eastward. Forecast models are hinting at a
return to a cooler/more moist pattern by mid week as an upper
level trough (possibly a closed low) moves into the region.
&&
.AVIATION...A low pressure system will pump waves of moisture into
western Montana and north central Idaho today. This will increase
mid level cloud cover across the region and may obscure some of
the higher terrain. The first such wave will produce mainly showers with
a few isolated thunderstorms across northwest Montana. A second,
stronger wave will move into southwest Montana and Lemhi County in
Idaho this afternoon. This wave will produce a good chance of
thunderstorms, mainly affecting airfields KBTM and KSMN between
12/2100z and 13/0200z. Thunderstorms this afternoon will be
capable of very heavy rain, small hail and gusty winds. In
addition to thunder, winds will become gusty this afternoon as a
surface boundary moves through the region, especially for
southwest Montana and Lemhi County.
&&
.MSO WATCHES/WARNINGS/ADVISORIES...
MT...None.
ID...None.
&&
Follow us on Facebook and Twitter!
https://www.facebook.com/US.NationalWeatherService.Missoula.gov
https://www.twitter.com/NWSMissoula
In the hours before
Special weather statement, Jun 12, 1:11 PM MST, 29 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MISSOULA MT
211 PM MDT WED JUN 12 2013
MTZ007-122100-
BUTTE/BLACKFOOT REGION-
211 PM MDT WED JUN 12 2013
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN POWELL...
NORTHWESTERN SILVER BOW AND EASTERN DEER LODGE COUNTIES UNTIL 300 PM
MDT...
AT 205 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 10 MILES SOUTHWEST OF GREGSON HOT SPRINGS...OR 12
MILES SOUTH OF ANACONDA. THIS STORM WAS NEARLY STATIONARY.
HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN AND FREQUENT
DANGEROUS LIGHTNING.
LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...GREGSON HOT
SPRINGS...SILVER BOW...WARM SPRINGS...CRACKERVILLE...OPPORTUNITY...
RAMSAY AND NISSLER.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
IF THREATENING WEATHER APPROACHES YOUR AREA...GO INDOORS AND STAY
AWAY FROM WINDOWS. IF YOU ARE CAUGHT OUTSIDE...MOVE TO A WELL
PROTECTED AREA.
&&
LAT...LON 4584 11292 4599 11308 4637 11254 4634 11249
4631 11255 4627 11254 4622 11258 4619 11256
4619 11251 4618 11250 4613 11251 4608 11246
TIME...MOT...LOC 2011Z 180DEG 0KT 4596 11298Hail, Silver Bow
- When
- June 12, 1:40 PM MST
- Where
- Silver Bow County, 1.18 mi NE of Gregson
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 46.040, -112.800
The first severe thunderstorm developed over the Beaverhead National Forest south of Anaconda before 2pm MDT and tracked northeast over Gregson Hot Springs producing up to one inch hail.
Hail, Powell
- When
- June 12, 10:50 PM MST
- Where
- Powell County, 1.17 mi SE of Elliston
- Measured
- 1.5 in hail
- Property damage
- $6,000
- Reported by
- Public
- Coordinates
- 46.560, -112.400
A person from the public reported hail to the estimated size of ping pongs that caused damage to the roof to their house and extensive damage to their camper. The hail lasted for approximately 10 minutes.
Hail, Powell
- When
- June 12, 10:53 PM MST
- Where
- Powell County, 1 mi WNW of Elliston
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 46.575, -112.439
The hail began at 11:45 pm MDT and lasted for 10 minutes. The estimated quarter-size hail fell in the last two minutes of the event.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Flash Flooding in Iowa, June 12 to 13, 2013$2.0 million · EF3 · 53 events
- Tornado and Hail in Ohio, June 12 to 13, 20131 injured · $2.8 million · EF0 · 85 events
- Excessive Heat in Arizona, June 12, 20131 death · 2 events
- Tornadoes and Flash Flood in Illinois, June 12, 2013$352,000 · EF1 · 61 events
- Flash Flooding and Hail in West Virginia, June 12 to 13, 2013$3.5 million · 70 kt wind · 26 events
- Tornadoes and Damaging Winds in Ohio, June 12 to 13, 2013$841,000 · EF0 · 29 events
- Tornadoes and Damaging Wind in Illinois, June 12, 20131 injured · EF2 · 3 events
- Flash Flooding and Hail in Minnesota, June 12, 2013$275,000 · 2.75 in hail · 28 events
- Hail and Damaging Winds in Wisconsin, June 12, 2013$235,000 · 1 in hail · 11 events
- Flash Flood in Ohio, June 12 to 13, 2013$200,000 · 1 event
- Flash Flood and Hail in Michigan, June 12 to 13, 2013$95,000 · 1 in hail · 8 events
- Flash Flooding and Flood in Iowa, June 12 to 13, 2013$90,000 · 1 in hail · 9 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 458846, 458855, 458857.